How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4855
Experience:  Over 14 years of clinical veterinary experience
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

We have traveled via rv from NC to Corpus Christi Texas for

Customer Question

We have traveled via rv from NC to Corpus Christi Texas for a family emergency. We stopped in Biloxi Mississippi to have his eyes check and get his overdue rabies vaccination. My 9 you long hair Chihuahua has basically stopped eating and is drinking very little. What should I do?
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  PitRottMommy replied 1 month ago.

Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.

Expert:  PitRottMommy replied 1 month ago.

1) Are you in Corpus Christi now?
2) When was the rabies vaccine done?
3) Any changes in food? new treats? human food?

Customer: replied 1 month ago.
I am in Corpus now. His vaccination was on 9/16/16. At that time he was also given neo poly dexter eye drops for what seemed to be an eye infection
Customer: replied 1 month ago.
No change in food or treats
Expert:  PitRottMommy replied 1 month ago.

When did he start feeling poorly?

Customer: replied 1 month ago.
About 4 days ago
Expert:  PitRottMommy replied 1 month ago.

Poor kid. Well, it sounds like the rabies vaccine probably was the catalyst. The problem is that now he's not eating and drinking, so giving him meds to help with a reaction to the vaccine won't be feasible.

Probably the fastest way to see results is going to be having him seen in Corpus Christi and injectable medications administered to make him feel better. If you wish to try this on your own, I can give you some recommendations. I would start at the bottom and work your way up. First, try some medication to help calm his stomach and once that is handled then try medication to help with the rabies vaccine reaction.

The first step is to administer a dose of regular pepcid (famotidine) every 12-24 hours to calm the stomach, in case it is bothering him. You will want to give 0.5mg/pound of body weight (a 10# ***** would receive 5mg, a 5# ***** would receive 2.5mg, etc). For this, you can visit any human pharmacy and buy the OTC brand name Pepcid, or you can use the cheaper, off-brand “famotidine” that’s available. Either will be useful.

2 hours following a dose of famotidine, the time needed for the medication to begin working, you can offer a bland diet. To make this, you’ll combine white or brown rice, boneless, skinless chicken breast and sufficient water for cooking in a stock pot. Boil on medium until it turns to mush and the breast is easily flaked. To avoid more nausea, start with small amounts to begin with and offer the amount every 2-4 hours. A few teaspoons to start is typically sufficient and you can work your way up every 2-4 hours in incremental increases until you’re sure no vomiting will be seen. If your companion requires a more palatable food, try adding in pureed baby food in chicken, turkey and similar flavors. Avoid those that contain onion or garlic in the ingredient panel. Start small and work your way up.

Once he's feeling better, you can give 1-2mg/pound of body weight of benadryl by mouth every 8-12 hours. This should help with any reaction the vaccine might have caused. In any case, it certainly won't hurt if the stress of travel alone was simply too much for him.

I’ll be standing by if you have other questions. Let me know if I can help further.

Did my response help to answer all of the questions that you had? If questions remain, please reply and let me know how I can assist.

Before signing off today, please take the time to use the star rating system at the top of the page to leave a rating for me. Until this is done, the website will not compensate me for helping you.

If you would like to request me in the future for pet-related questions, you can do so by accessing this page:

Expert:  PitRottMommy replied 1 month ago.

Checking in, Teresa. How is Buddy feeling?

Customer: replied 1 month ago.
He had to be hospitalized for four days. He was newly diagnosed with diabetes and was in ketonacidosis. He is slightly better now and we're on our way. He requires 2 insulin shots daily
Expert:  PitRottMommy replied 1 month ago.

I'm glad to hear he made it back to the vet when he did not improve, poor kid. I hope he's back to feeling himself very soon.

Related Dog Veterinary Questions